Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2002, 4:27 PM CDT for Brewster County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 4:27 PM CDT (21:27 UTC)
- Expired
- May 5, 2002, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:30 PM CDT | Thunderstorm Wind 52 E | Study Butte, TX | Minor roof damage rsulted from thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 052127 CCA
SVRMAF
TXC043-052215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED COUNTY AREA COVERAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT SUN MAY 5 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREWSTER COUNTY IN WEST TEXAS
* UNTIL 515 PM CDT
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STUDY BUTTE...OR ABOUT 17 MILES EAST OF
LAJITAS...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM
WAS 30 MILES SOUTH OF ALPINE MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
PANTHER JUNCTION...MARATHON...TERLINGUA RANCH LODGE...ALTUDA...
PERSIMMON GAP...STUDY BUTTE AND CHISOS BASIN
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
LAT...LON 2944 10372 2912 10346 2933 10296 3021 10313
3039 10345 3014 10376What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 5, 1:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT SUN MAY 5 2002 SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING FROM SOUTHERN BAJA INTO WEST TEXAS. SURFACE ANALYSIS AT NOON INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE DRYLINE. VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED WITH MAX LOW LEVEL MOISTURE CONVERGENCE. KMAF 18Z SOUNDING INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR. CURRENT ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY. SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT... THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON. WILL CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON. VERTICAL WIND PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE INTENSITY FOR STORMS THAT DO DEVELOP. AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES. WILL ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED THUNDERSTORMS. PRELIM TEMPS/POPS BELOW... MAF 65/95/67/93 3221 LSA 63/94/61/91 3221 6R6 69/95/69/94 2111 MRF 57/86/54/86 1--- CNM 61/96/59/94 1--- .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Local storm report, May 5, 12:38 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 11 W SNYDER TX .75 INCH HAIL
05/04/02 SCURRY DIME SIZED HAIL. PUBLIC
REPORT.
0845 PM 6 N SNYDER TX 1.25 INCH HAIL
05/04/02 SCURRY HALF DOLLAR SIZED HAIL
ON HWY 208. PUBLIC
REPORT.
0915 PM KNAPP TX 1.75 INCH HAIL
05/04/02 SCURRY GOLFBALL SIZED HAIL.
SPOTTER REPORT.
0930 PM TARZAN TX 1.75 INCH HAIL
05/04/02 MARTIN GOLFBALL SIZED HAIL
NEAR TARZAN. REPORT
FROM MARTIN COUNTY
SHERIFFS OFFICE.
1100 PM 2 SW KNAPP TX 1 INCH HAIL
05/04/02 SCURRY QUARTER SIZED HAIL 2
MILES SW OF KNAPP.
PUBLIC REPORT.
1125 PM IRA TX 1 INCH HAIL
05/04/02 SCURRY QUARTER SIZED HAIL.
REPORT FROM STORM
SPOTTER.
1141 PM DUNN TX WIND DAMAGE
05/04/02 SCURRY POWER LINES DOWN. STOP
SIGNS BLOWN OVER.
REPORT FROM STORM
SPOTTER AND SHERIFFS
OFFICE.
1145 PM DUNN TX .75 INCH HAIL
05/04/02 SCURRY DIME SIZED HAIL. REPORT
FROM STORM SPOTTER.
1145 PM 6 N COLORADO CITY TX TORNADO
05/04/02 MITCHELL CONFIRMED TORNADO
TOUCHDOWN 6-7 MILES
NORTH OF COLORADO CITY.
REPORT FROM STORM
SPOTTER.
1201 AM 5 N LORAINE TX 2.75 INCH HAIL
05/05/02 MITCHELL BASEBALL SIZED HAIL 5
MILES NORTH OF LORAINE.
REPORT FROM STORM
SPOTTER.
1203 AM 4 N LORAINE TX TORNADO
05/05/02 MITCHELL CONFIRMED TORNADO 4
MILES NORTH OF
LORRAINE. REPORT FROM
STORM SPOTTER.
1203 AM 4 N LORAINE TX 2.75 INCH HAIL
05/05/02 MITCHELL BASEBALL SIZED HAIL 4
MILES NORTH OF LORAINE.
REPORT FROM STORM
SPOTTER.Special weather statement, May 5, 1:55 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN MAY 5 2002 .SYNOPSIS... A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON. AN UPPER LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. AS THE DRYLINE MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF IT...SOME OF WHICH WILL BE SEVERE. .THREATS... SEVERE THUNDERSTORMS... LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA. LOW LEVEL MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL DEVELOPMENT. VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF STORMS WITH SUPERCELL STRUCTURES. THE THREAT OF TORNADOES IS EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF SIGNIFICANT BOUNDARIES AT THE SURFACE. HOWEVER...ANY STORMS ACROSS THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED TORNADO. THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING. AKL
Special weather statement, May 5, 3:55 PM CDT, 32 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082- 060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS... REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| May 4, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| May 4, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 48 min |
| May 4, 9:17 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 43 min |
| May 4, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 4, 9:59 PM CDT | Tornado Warning | MAF | Scurry | 31 min |
| May 4, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| May 4, 10:21 PM CDT | Tornado Warning | MAF | Borden | 29 min |
| May 4, 10:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 58 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 27 min |
| May 4, 11:07 PM CDT | Tornado Warning | MAF | Scurry | 38 min |
| May 4, 11:43 PM CDT | Tornado Warning | MAF | Mitchell, Scurry | 32 min |
| May 5, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 5, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| May 5, 6:02 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 5, 6:09 PM CDT | Tornado Warning | MAF | Pecos | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.